NEW YORK (CBSNewYork) — As the scramble to deliver and administer COVID-19 vaccines continues, there’s a potential side effect to the shot that you may not have heard of.

It can cause swelling in the face in people who’ve had a certain cosmetic procedure. But, as CBS2’s Max Gomez reported, it’s treatable.

READ MORECOVID Vaccine: Clinical Trial On Children Using AstraZeneca/Oxford Vaccine Begins In UK

Facial fillers are one of the most common cosmetic procedures in the U.S. More than 2.5 million people had them injected in 2019 to plump up lips, fill in skin folds and wrinkles, and replace face volume lost to aging.

But some folks who’ve had a COVID vaccine and had facial fillers in the past are developing an unusual and rare side effect.

“So within the 24 hours, I did have a little bit of a slight reaction, a little bit of swelling on my lips and my cheeks is where I actually had my injections done,” patient Kristina Soler said.

COVID VACCINE

It turns out doctors have known of this reaction to fillers, not Botox, but it is rare. There were only three cases out of more than 15,000 participants in the Moderna vaccine clinical trial. But it’s not just a COVID vaccine that can trigger the swelling.

“You can have dermal filler swelling with any type of vaccination. Whether you’re getting a flu vaccination, a shingles vaccination, you can have dermal filler swelling,” Dr. Elizabeth Roche said.

CORONAVIRUS PANDEMIC

Patients, like Phyllis Crystal, had some concerns, but were reassured by the rarity of the reaction and that it’s temporary and readily treatable.

“It’s treatable with basic anti-inflammatory, such as ibuprofen. You can be treat it with an antihistamine such as Benadryl, or if the facial swelling is quite severe, which is very not likely the case, you can have your physician write for a dose of oral steroids like Prednisone,” Roche said.

READ MOREMayo Clinic Study: Many Common Childhood And Adult Vaccines May Offer Protection From COVID-19

Soler’s swelling went away in eight hours after taking ibuprofen. Right now, it’s not known which vaccines might trigger the swelling or with what type of filler, but the advice is consistent in the medical community — you should not forego a potentially life-saving vaccine for fear of temporary, treatable swelling.

Dr. Max Gomez